Severe ME Day of Understanding and Remembrance: Aug. 8, 2017
Determined to paper the Internet with articles about ME, Jody Smith brings some additional focus to Severe Myalgic Encephalomyelitis Day of Understanding and Remembrance on Aug. 8, 2017 ...
Discuss the article on the Forums.

Has anyone ever NOT had awful side effects with Cipro?

Discussion in 'General ME/CFS Discussion' started by perchance dreamer, Dec 21, 2016.

  1. perchance dreamer

    perchance dreamer Senior Member

    Messages:
    1,293
    Likes:
    1,844
    I've had sinus infections for months and have tried to avoid oral ABX. I've nebulized ABX and an antifungal, which did not clear the infection, and am currently using a compounded capsule of the same 2 drugs, which I put in my Sinugator. It is not working, either.

    My ENT said that because I've failed to respond to these topical treatments that I need to take either Levoquin or Cipro orally for 2 weeks. No other ABX will address the type of bacteria I have.

    I told her I was concerned about side effects from those drugs, and she agreed that they are heavy duty and she never prescribes them unless she feels there is no choice. I had read about people getting insomnia and body aches from them, both of which are chronic problems for me anyway.

    She said fewer patients complain of insomnia from Cipro than Levaquin, so I'm going to do that. I feel just sick about this, but I have really suffered with sinus infections for a long time.

    I did a search on Cipro and saw so many pages of people talking about horrible side effects. I know there's a possibility I won't have bad side effects, but I tend to be extremely reactive.

    She's going to prescribe Diflucan at the same time to help prevent me from getting a yeast infection.

    Has anyone ever done okay on Cipro?
     
  2. barbc56

    barbc56 Senior Member

    Messages:
    3,652
    Likes:
    5,006
    I used to take Cipro all the time for UTIs and didn't get side effects. However, it has caused some pretty horrific side effects, especially with muscles/tendons(?). I don't know the percentage of people taking Cipro who get this.

    Like a lot of medical decisions sometimes it's a question of the risks vs. benefits which is something you and your doctor need to discuss.

    Good luck!
     
    MEMum likes this.
  3. Old Bones

    Old Bones Senior Member

    Messages:
    808
    Likes:
    4,906
    I have never taken Cipro, fortunately, but my husband did once -- a ten-day course prescribed at a walk-in clinic. Had we known then what we know now, he would have waited to see his usual GP who wouldn't have chosen this antibiotic, we later learned. My husband's worst side effect was severe depression (not previously a problem for him). Realizing his change in mood was due to the medication helped us both. But, we still had to wait for the effect to subside, which it did after six months.

    I just did a search of "Cipro and depression" and found this link: http://www.naturalhealth365.com/side-effects-of-cipro-fluoroquinolones-1440.html (possibly one of the articles that scared you). Based on your research, is Levoquin any better? Could you get a second opinion?
     
  4. perchance dreamer

    perchance dreamer Senior Member

    Messages:
    1,293
    Likes:
    1,844
    Thanks, @barb56 and @Old Bones. I talked to the pharmacist, and he said he'd choose Cipro if he had to select between the 2, and that more people do get insomnia and body aches with Levaquin than with Cipro.

    I'm still thinking about all this. The type of sinus bacteria I have is pseudomonas, which apparently is a bear to eradicate. It's more of a problem for people like me who have chronic hardened nasal and sinus mucous. It clings to the crusts and the biofilm.

    I rinse my sinuses twice a day, take maximum strength Mucinex (guaifenesin), take OrthoMolecular Sinatrol, which has 750 MG of NAC, and take standalone NAC, also. NAC is used as a mucous thinner, but when I nebulize it, I get more stuffy, and it irritates my nose, so I just take it orally although it doesn't seem to help at all. In spite of all this and having had sinus and nasal surgeries, I still have a hardened mucous problem and chronic sinus infections.

    If the course of Cipro doesn't work, I'll have more surgery. I wish I could do that now instead of having to take Cipro for 2 weeks, but my ENT wants to do try the ABX first to see if we can get it cleared before operating again.
     
  5. geraldt52

    geraldt52 Senior Member

    Messages:
    395
    Likes:
    1,534
    Years before the serious side effects of Cipro were known, I took it extensively over probably a 5 year period...for sinus infections, both before and after sinus surgery. It always worked remarkably well, and I never had the slightest side effect. I was really surprised when all the hoopla came out about Cipro, but by then I hadn't taken it for several years. I am much sicker now than then, so I'm not that confident that I wouldn't have side effects now though.
     
  6. Thinktank

    Thinktank Senior Member

    Messages:
    1,239
    Likes:
    1,396
    Europe + Asia
    CIprofloxacin destroyed my health, it was the trigger to my ME/CFS.
    There are a few other members who have been severely "floxed", @Gingergrrl for one.
     
    Gingergrrl likes this.
  7. IreneF

    IreneF Senior Member

    Messages:
    1,552
    Likes:
    2,560
    San Francisco
    I took it for 3 days & had no probs.
     
  8. Gingergrrl

    Gingergrrl Senior Member

    Messages:
    9,390
    Likes:
    24,230
    USA
    I've never actually taken Cipro but I had about as bad an adverse reaction to Levaquin (very similar to Cipro) as humanly possible in 2010 like @Thinktank mentioned above. Am happy to share more if this would be helpful to the OP. I've shared a lot about it in other threads so do not want to bore anyone! I would not take another FQ antibiotic if my life depended on it but that is based on my prior experience and we are all different of course.
     
  9. perchance dreamer

    perchance dreamer Senior Member

    Messages:
    1,293
    Likes:
    1,844
    Thanks for all the replies, you guys. At this point I'm not going to take it.

    I'm going to ask my ENT about using EDTA spray to help break down the biofilm so maybe the topical will work better. I'm going to try to figure out some more things to keep my sinuses and nose moisturized to prevent the crusts and hardened mucous from forming in the first place since this wretched pseudomonos clings to them.
     
    Gingergrrl likes this.
  10. xrunner

    xrunner Senior Member

    Messages:
    843
    Likes:
    680
    Surrey
    After about ten days I started to experience some pain in my tendons which went away once stopped. Until then it had been working well. A couple of years ago instead I tried Levaquin for my sinuses and had tendonitis after just two days.
    On the other hand, three members of my family and one of my best friends tried Levaquin for respiratory infections and they all did well with no side effects.
     
  11. perchance dreamer

    perchance dreamer Senior Member

    Messages:
    1,293
    Likes:
    1,844
    @xrunner, how long of a course of Cipro did you do? My ENT wrote the RX for 2 weeks, which I know is a long time.
     
  12. TigerLilea

    TigerLilea Senior Member

    Messages:
    1,136
    Likes:
    3,405
    Vancouver, British Columbia
    The Cipro probably disrupted his gut bacteria which produces serotonin.
     
    Old Bones likes this.
  13. TigerLilea

    TigerLilea Senior Member

    Messages:
    1,136
    Likes:
    3,405
    Vancouver, British Columbia
    @perchance dreamer If you do go the antibiotics route be sure to use probiotics. I have chronic sinus issues and doctors have never been able to explain why as all six CT scans I've had over the years have been normal. To quote one ENT I have near perfect sinuses. I was reading recently that they are starting to think now that chronic sinus issues are a result of disturbed bacteria in the sinuses. I have started adding probiotics to my neti pot as some people swear that this helps to stop sinus infections.

    The only side-effect that I had to Cipro was I developed lactose intolerance and each time I was put on a course of Cipro it got worse.
     
  14. IreneF

    IreneF Senior Member

    Messages:
    1,552
    Likes:
    2,560
    San Francisco
    I stopped sinus infections with daily loratidine (Claritin). I've been taking it for years. No more infections, no more Augmentin. Someone recommended guaifenesin (Mucinex) but my sinus headaches have lessened.
     
  15. xrunner

    xrunner Senior Member

    Messages:
    843
    Likes:
    680
    Surrey
    At the time I was supposed to take it for Bartonella and for a month but after a week without problems, my tendons became gradually sore and couldn't go further than ten days I think.
     
  16. perchance dreamer

    perchance dreamer Senior Member

    Messages:
    1,293
    Likes:
    1,844
    @TigerLilea, if I end up having to take Cipro, I will take probiotics in addition to the ones I take already. I would get some guidance on which ones to take.

    @IreneF, that's great that Claritin works so well for you. Unfortunately, it gives me insomnia even when I take it first thing in the morning. My ENT advised me not to take antihistamines because my nose and sinuses are so dry, which contributes to the crusts.

    I'm going to a chiropractor this morning. She does adjustments so that sinuses drain better. It's something to try.
     

See more popular forum discussions.

Share This Page